Tags

Type your tag names separated by a space and hit enter

Musculoskeletal toxicities in patients receiving concomitant statin and daptomycin therapy.
Am J Health Syst Pharm. 2019 Feb 01; 76(4):206-210.AJ

Abstract

Purpose

This article evaluates the musculoskeletal safety of concomitant therapy with daptomycin and Hydroxymethylglutaryl-coenzyme A (HMG CoA) reductase inhibitors (statins).

Summary

Often indicated for severe gram-positive infections, daptomycin is commonly administered with statins but there is limited guidance on the appropriate management of concomitant therapy with daptomycin and statins. A narrative review was conducted to review contemporary clinical evidence of the safety of concomitant therapy with daptomycin and statins. A total of 5 studies were identified comparing daptomycin monotherapy versus daptomycin and statin concomitant therapy for the primary outcome of creatine phosphokinase (CPK) elevations in a variety of patient populations with systemic, skin/soft tissue, and bone/joint infections. Of these studies, 4 also compared myalgia or myopathy as a secondary outcome. Case studies, the case-control study and 1 prospective registry comparing statin alone versus daptomycin and statin concomitant therapy were excluded. These studies showed that concomitant therapy with daptomycin and statin was not significantly associated with CPK elevation or higher event rate of myalgia or myopathy, compared to daptomycin monotherapy.

Conclusion

Published cohort studies do not demonstrate a statistically significant difference in the rate of CPK elevations or musculoskeletal toxicities between patients receiving daptomycin monotherapy and daptomycin plus a statin. Patients receiving statins who start daptomycin therapy should continue statin but with weekly monitoring of CPK levels. Continuation of statins is especially important in high-risk patients receiving statins for secondary prevention for atherosclerotic cardiovascular diseases. If myalgia develops, it is reasonable to evaluate the degree of CPK elevation and reassess the need for statin use during daptomycin treatment.

Authors+Show Affiliations

College of Pharmacy Allied Health Professions, South Dakota State University, Sioux Falls, SD. Department of Pharmacy Practice, Avera McKennan Hospital, Sioux Falls, SD.College of Pharmacy Allied Health Professions, South Dakota State University, Sioux Falls, SD.College of Pharmacy Allied Health Professions, South Dakota State University, Sioux Falls, SD.School of Pharmacy, Texas Tech University Health Sciences Center, Abilene, TX.

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

30689699

Citation

Kido, Kazuhiko, et al. "Musculoskeletal Toxicities in Patients Receiving Concomitant Statin and Daptomycin Therapy." American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, vol. 76, no. 4, 2019, pp. 206-210.
Kido K, Oyen AA, Beckmann MA, et al. Musculoskeletal toxicities in patients receiving concomitant statin and daptomycin therapy. Am J Health Syst Pharm. 2019;76(4):206-210.
Kido, K., Oyen, A. A., Beckmann, M. A., & Brouse, S. D. (2019). Musculoskeletal toxicities in patients receiving concomitant statin and daptomycin therapy. American Journal of Health-system Pharmacy : AJHP : Official Journal of the American Society of Health-System Pharmacists, 76(4), 206-210. https://doi.org/10.1093/ajhp/zxy036
Kido K, et al. Musculoskeletal Toxicities in Patients Receiving Concomitant Statin and Daptomycin Therapy. Am J Health Syst Pharm. 2019 Feb 1;76(4):206-210. PubMed PMID: 30689699.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Musculoskeletal toxicities in patients receiving concomitant statin and daptomycin therapy. AU - Kido,Kazuhiko, AU - Oyen,Austin A, AU - Beckmann,Morgan A, AU - Brouse,Sara D, PY - 2019/1/29/pubmed PY - 2019/6/27/medline PY - 2019/1/29/entrez SP - 206 EP - 210 JF - American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists JO - Am J Health Syst Pharm VL - 76 IS - 4 N2 - Purpose: This article evaluates the musculoskeletal safety of concomitant therapy with daptomycin and Hydroxymethylglutaryl-coenzyme A (HMG CoA) reductase inhibitors (statins). Summary: Often indicated for severe gram-positive infections, daptomycin is commonly administered with statins but there is limited guidance on the appropriate management of concomitant therapy with daptomycin and statins. A narrative review was conducted to review contemporary clinical evidence of the safety of concomitant therapy with daptomycin and statins. A total of 5 studies were identified comparing daptomycin monotherapy versus daptomycin and statin concomitant therapy for the primary outcome of creatine phosphokinase (CPK) elevations in a variety of patient populations with systemic, skin/soft tissue, and bone/joint infections. Of these studies, 4 also compared myalgia or myopathy as a secondary outcome. Case studies, the case-control study and 1 prospective registry comparing statin alone versus daptomycin and statin concomitant therapy were excluded. These studies showed that concomitant therapy with daptomycin and statin was not significantly associated with CPK elevation or higher event rate of myalgia or myopathy, compared to daptomycin monotherapy. Conclusion: Published cohort studies do not demonstrate a statistically significant difference in the rate of CPK elevations or musculoskeletal toxicities between patients receiving daptomycin monotherapy and daptomycin plus a statin. Patients receiving statins who start daptomycin therapy should continue statin but with weekly monitoring of CPK levels. Continuation of statins is especially important in high-risk patients receiving statins for secondary prevention for atherosclerotic cardiovascular diseases. If myalgia develops, it is reasonable to evaluate the degree of CPK elevation and reassess the need for statin use during daptomycin treatment. SN - 1535-2900 UR - https://www.unboundmedicine.com/medline/citation/30689699/Musculoskeletal_toxicities_in_patients_receiving_concomitant_statin_and_daptomycin_therapy_ L2 - https://academic.oup.com/ajhp/article-lookup/doi/10.1093/ajhp/zxy036 DB - PRIME DP - Unbound Medicine ER -